Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
June 15, 2000
Hyperglycemia and DKA
Question from Columbus, Ohio, USA:
I would like to know what would happen if my blood sugar got be too high (900). My age is 22 and I just found out that I have Type 1 diabetes. I need to know because sometimes I'm too busy to take a shot and go right to sleep. Is that bad?
You’ve asked a good question: “What happens when the blood sugar goes very high?” I would like to break the answer down into 2 parts: what can happen short term-over a few hours or days, and long term-over years.
Short-term high blood sugars can give you many symptoms of illness, such as blurred vision, needing to drink more, urinate more, feeling irritable, sleepy just to name a few. If your blood sugar is high during the night, many people describe a restless sleep, waking up feeling tired in the morning. High blood sugar in the night can also cause you to get up to the bathroom several times which doesn’t help you wake up feeling rested. Because you have type 1 diabetes, this high blood sugar lasting for a few hours or days can cause you to become very ill with diabetic ketoacidosis. If it isn’t treated early, you may need to go to the hospital for treatment.
Long term high blood sugars, blood sugars that remain high over months and years, may cause damage to your blood vessels and nerves. This can cause you problems down the road with your eyes, kidneys, heart and nerves, and blood supply to your feet and other parts of your body.
You might keep an extra insulin pen or bottle and syringe by your bedside to keep it as simple as possible. Keep an extra blood testing meter at work, at the bedside, anywhere that carrying testing equipment may seem like a hassle. If you aren’t working with a diabetes educator already, I hope you will add one to your diabetes team. Ask your doctor, or you can find a listing for your area by calling the American Association of Diabetes Educators at 1-800-TEAM-UP-4.